Iowa, 2017Tornadoes and Hail in Iowa, June 28, 2017
June 28, 2017 · NWS DMX · 51 events in 16 counties and zones
After a complex of storms moved through the state in the early morning hours of the 28th, producing a smattering of sub-severe to severe hail, the area found itself entrenched firmly within the warm sector of a low pressure system passing to the northwest. Resulting MLCAPE values during the afternoon and early evening were in the 2000-3000 J/kg range, along with effective bulk shear around 40-50…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $208,000
- Crop damage
- $34,000
- Events
- 51
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a complex of storms moved through the state in the early morning hours of the 28th, producing a smattering of sub-severe to severe hail, the area found itself entrenched firmly within the warm sector of a low pressure system passing to the northwest. Resulting MLCAPE values during the afternoon and early evening were in the 2000-3000 J/kg range, along with effective bulk shear around 40-50 kts, LCL heights under 1000 m, and semi-supportive 0-1 km helicity around 100 m2/s2. With such an environment, parameters such as the sig tor (effective layer) highlighted large portions of Iowa during the afternoon and evening hours. Resulting storms quickly went supercellular and proceeded to produce multiple tornadoes and large hail in excess of 2.5 inches throughout central and southwest Iowa. Seven tornadoes occurred across mainly rural portions of southwest into central Iowa in this event. The longest tornado was an EF1 tornado that touched down in Warren County and crossed into Marion County that was on the ground for over 17 miles. Much of the tornado moved through rural portions of Warren and Marion Counties, but one farmstead received damage along the Warren/Marion County line with additional light damage to rural residences in Marion County. A large wedge EF2 tornado touched down in Taylor County moving through mainly rural areas. One outbuilding was nearly destroyed and minor damage was done to a house.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 27, 10:52 PM CST, 3 hours 39 minutes earlier.
Area forecast discussion, Jun 27, 10:52 PM CST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1152 PM CDT Tue Jun 27 2017
.SHORT TERM.../Tonight through Wednesday/
Issued at 158 PM CDT Tue Jun 27 2017
The primary concern through the period will be convective trends
into Wednesday as an MCS is expected to develop across the High
Plains and reach Iowa during the early morning hours Wednesday.
There will be a pronounced regime change heading into this with a
return to more seasonal temperature and humidity levels in just a
short amount of time. Dewpoints may rise 20+F in 12-14 hours in
many locations.
Sharply increasing warm/theta-e advection will advance through
Iowa this evening, but initially be moisture starved with little
sensible weather. However kinematic forcing ahead the current
WY/MT short wave will work with persistent Plains return flow to
moisten our upstream airmass and feed MCS development. MUCAPEs
should be 1500-3000 j/kg into early tomorrow morning west. This
diminishes by 09z however which supports the west to east gradient
noted in the SPC Day 1 outlook and 3hr Calibrated Severe Probs
per the 09z SREF. 35-50kts of inflow per 300-305K isent surfaces
will support the MCS in some form into the night however, likely
based on shallow convergence and outflow with some suggestions
that the synoptic warm front will try to surge to northern Iowa or
farther north.
It will not take much to get re-generation by tomorrow afternoon
however with most models suggesting uncapped 2000-3000 j/kg
MLCAPEs and 35-45kt of 0-6km shear favorably oriented to the
approaching boundary for discrete cells or at least small
clusters. This will support all modes of severe weather, most
likely over central and southeast sections, and fully expect
current SPC Day 2 Slight Risk to be upgraded once confidence in
location can be better pinned down after overnight outflow shows
its hand. One interesting note is that the convection allowing
model ARW cores are less aggressive than one might expect per the
aforementioned shear and instability based on updraft helicity vs
NMM cores, which are often on the higher end anyways. Thus there
is still some uncertainty with the tornado potential versus more
likely damaging wind and hail. If local outflow does not favorably
augment 0-1 SRH the general synoptic regime, broad SW low level
flow, would seem to be less favorable for tornadoes.
.LONG TERM.../Wednesday night through Tuesday/
Issued at 158 PM CDT Tue Jun 27 2017
The potential for additional strong to severe thunderstorms
Wednesday night through Thursday is the focus of the extended
forecast.
Thunderstorm development Wednesday night will be ongoing near a
cold front extended from northeast to southwest Iowa. Ahead of
the front, an unstable airmass is expected with forecast models
progging MU CAPE values over 2500 j/kg along with a strengthening
and veering low level jet near 30-50 knots. Numerous strong to
severe thunderstorms will develop along this boundary during the
evening and overnight hours aided by the passage of a shortwave in
zonal flow aloft. Damaging winds, large hail, heavy rain and a
few tornadoes within a few hours of initiation will be possible.
The surface front looks to become parallel to the zonal flow
overnight Wednesday into Thursday morning shifting the focus for
showers and thunderstorms and heavy rain to southern Iowa.
Surface low deepens on Thursday across Kansas in response to a
deepening upper trough over the Dakotas with favorable moisture
transport over east west oriented surface boundary. Another round
of strong to severe thunderstorms will develop with shortwave
kicking ahead of a deepening upper trough. Along with heavy rain,
all modes of severe weather will be possible including tornadoes
with thunderstorm development near the front.
Thunderstorms will end west to east across the state Friday with
boundary exiting into the Mid-Mississippi Valley. The upper trough
digs over the Midwest Saturday. Northwest winds will increase
with windy conditions expected from strong mixing. A few showers
and thunderstorms will be possible over northern Iowa Saturday
afternoon and evening aided by daytime heating and another
shortwave rotating around the base of the upper low.
Next week, the pattern shifts to northwest flow aloft over Iowa
with an upper ridge building over the Rockies. Could see another
round of showers and thunderstorms on Monday before warmer and
drier weather returns.
&&
.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1152 PM CDT Tue Jun 27 2017
Showers and storms still expected to move through much of the
state tonight, with the activity expected across the south pushing
slower across NE than previously expected. Therefore have
adjusted timing. Should see additional activity by late afternoon
so have highlighted with VCTS or VCSH depending on greater
confidence and where better chance for thunder expected. Low level
wind shear still possible through sunrise especially across the
western sites, then gusty south to southwesterly winds expected
Wednesday.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...Small
LONG TERM...Angle
AVIATION...Beerends
Hazardous weather outlook, Jun 27, 2:34 PM CST, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
334 PM CDT Tue Jun 27 2017
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-282045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
334 PM CDT Tue Jun 27 2017
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Strong to potentially severe thunderstorms are forecast to develop
over western portions of Iowa after midnight and will spread
eastward Wednesday morning. Large hail and damaging winds look to
be the primary threat, but an isolated tornado or two cannot be
completely ruled out. Locally heavy rain is also possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms Wednesday morning are likely to diminish in
coverage and intensity across eastern portions of Iowa after
sunrise. A second round of strong to severe storms will develop
by the afternoon over central to western Iowa. Large hail,
damaging winds and even a few isolated tornadoes are possible.
Additional strong to severe thunderstorms are forecast Thursday
night into Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible late tonight and likely again
Wednesday afternoon.
Event by event
27 hail, 10 funnel cloud, 9 tornado, 5 thunderstorm wind. Local standard time, as filed.
Hail, Boone
- When
- June 28, 2:31 AM CST
- Where
- Boone County, 3.78 mi SSE of Luther
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.920, -93.920
Emergency manager reported nickel to quarter sized hail along with estimated 40-45 mph wind gusts.
Funnel Cloud, Webster
- When
- June 28, 2:20 PM CST
- Where
- Webster County, 3.6 mi N of Tara
- Reported by
- Trained Spotter
- Coordinates
- 42.552, -94.290
Trained spotter reported a funnel cloud.
Hail, Webster
- When
- June 28, 2:26 PM CST
- Where
- Webster County, Ft Dodge
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 42.500, -94.180
Public reported golf ball sized hail.
Hail, Webster
- When
- June 28, 2:26 PM CST
- Where
- Webster County, 0.69 mi N of Ft Dodge
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.510, -94.180
Trained spotter reported mostly dime sized hail, but some quarter sized mixed in.
Thunderstorm Wind, Webster
- When
- June 28, 2:35 PM CST
- Where
- Webster County, 0.86 mi NW of (Fod)ft Dodge Muni A
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.560, -94.190
Fort Dodge Airport ASOS recorded a 59 mph wind gust.
Hail, Webster
- When
- June 28, 2:40 PM CST
- Where
- Webster County, 0.69 mi N of Ft Dodge
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.510, -94.180
Trained spotter reported nickel sized hail.
Tornado, Adair
- When
- June 28, 2:57 PM CST to 3:30 PM CST
- Where
- Adair County, 3.49 mi ESE of Canby to 7.49 mi NNE of Arbor Hill
- Rating
- EF0
- Path length
- 14.93 mi
- Path width
- 100 yd
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.398, -94.519
Path was intermittent for several miles after developing with condensation funnel not always visible. However, a persistent funnel eventually formed and was well documented as it moved across northern Adair County. It remained in rural areas with only minor damage to a few outbuildings and trees.
Tornado, Adams
- When
- June 28, 3:21 PM CST to 3:30 PM CST
- Where
- Adams County, 3.27 mi WNW of Carbon to 2.3 mi N of Carbon
- Rating
- EF1
- Path length
- 3.78 mi
- Path width
- 100 yd
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.063, -94.891
Tornado tracked across rural areas northwest of Carbon. Some minor damage occurred to outbuildings with most of the damage occurring to trees along the path.
Funnel Cloud, Adair
- When
- June 28, 3:22 PM CST
- Where
- Adair County, 3.49 mi S of Fontanelle
- Reported by
- Trained Spotter
- Coordinates
- 41.250, -94.560
Trained spotter reported a funnel cloud.
Thunderstorm Wind, Adams
- When
- June 28, 3:35 PM CST
- Where
- Adams County, 2.66 mi SSE of Carl
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.084, -94.662
Trained spotter reported large limbs snapped off a tree.
Tornado, Adams
- When
- June 28, 3:43 PM CST to 3:46 PM CST
- Where
- Adams County, 2.91 mi S of Carl to 3.41 mi SE of Carl
- Rating
- EF0
- Path length
- 1.94 mi
- Path width
- 30 yd
- Property damage
- $1,000
- Crop damage
- $2,000
- Reported by
- Public
- Coordinates
- 41.078, -94.676
A weak tornado passed through rural areas of Adams county north of Prescott. Very minor tree damage was observed at one rural house. Tornado was captured on video by the public.
Tornado, Adair
- When
- June 28, 3:45 PM CST to 3:56 PM CST
- Where
- Adair County, 2.98 mi NW of Hebron to 5.12 mi NE of Hebron
- Rating
- EF1
- Path length
- 5.62 mi
- Path width
- 100 yd
- Continued into
- Madison, Ia (DMX)
- Property damage
- $20,000
- Crop damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.279, -94.342
Tornado developed in eastern Adair County and traveled through rural areas before entering Madison County. There was minor damage to one property and impressive tree damage along the Adair/Madison County line.
Hail, Dallas
- When
- June 28, 3:46 PM CST
- Where
- Dallas County, 0.52 mi E of Van Meter
- Measured
- 2.75 in hail
- Reported by
- Social Media
- Coordinates
- 41.530, -93.960
Media relayed public report of baseball sized hail. This is a delayed report via social media.
Hail, Taylor
- When
- June 28, 3:50 PM CST
- Where
- Taylor County, 3.34 mi SE of New Market
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.700, -94.850
Trained spotter reported quarter sized hail.
Hail, Dallas
- When
- June 28, 3:53 PM CST
- Where
- Dallas County, 1.73 mi SE of De Soto
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.510, -94.000
Trained spotter reported golf ball sized hail.
Tornado, Madison
- When
- June 28, 3:56 PM CST to 4:00 PM CST
- Where
- Madison County, 1.52 mi SSW of Middle River to 0.74 mi E of Middle River
- Rating
- EF1
- Path length
- 1.97 mi
- Path width
- 80 yd
- Crop damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.310, -94.242
Tornado entered Madison County from Adair County. There was impressive tree damage just inside Madison County as the tornado moved northeast. Little additional damage was noted for the rest of the path.
Hail, Polk
- When
- June 28, 4:00 PM CST
- Where
- Polk County, 1.08 mi N of Ashawa
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.596, -93.773
Tornado, Taylor
- When
- June 28, 4:05 PM CST to 4:33 PM CST
- Where
- Taylor County, 4.32 mi SW of Bedford Arpt to 4.26 mi ESE of Bedford Arpt
- Rating
- EF2
- Path length
- 6.99 mi
- Path width
- 1,000 yd
- Property damage
- $75,000
- Crop damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.585, -94.777
Large wedge tornado moved across southern Taylor County. The tornado remained in rural areas with primarily tree and crop damage. A few structures were also hit with some minor damage to a house and one old outbuilding nearly destroyed. Most intense damage occurred in the later half of the tornado path where EF2 damage was observed as 4 large wooden electrical power line towers where destroyed along with decimating a nearby grove of trees.
Hail, Taylor
- When
- June 28, 4:08 PM CST
- Where
- Taylor County, Bedford
- Measured
- 2.75 in hail
- Reported by
- Social Media
- Coordinates
- 40.670, -94.720
Media reported baseball sized hail.
Hail, Story
- When
- June 28, 4:09 PM CST
- Where
- Story County, 0.51 mi E of Cambridge
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.900, -93.520
Public reported half dollar sized hail.
Hail, Story
- When
- June 28, 4:09 PM CST
- Where
- Story County, Cambridge
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.900, -93.530
Law enforcement reported golf ball sized hail.
Thunderstorm Wind, Warren
- When
- June 28, 4:09 PM CST
- Where
- Warren County, 0.84 mi WNW of Cumming
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.483, -93.786
Trained spotter reported a tree snapped off near the Warren/Madison County line.
Hail, Taylor
- When
- June 28, 4:10 PM CST
- Where
- Taylor County, 2.51 mi ESE of Bedford
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.650, -94.680
Trained spotter reported baseball sized hail. This is a delayed report.
Hail, Dallas
- When
- June 28, 4:16 PM CST
- Where
- Dallas County, 2.59 mi SE of Waukee
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.590, -93.870
Amateur radio operator reported quarter sized hail.
Hail, Dallas
- When
- June 28, 4:17 PM CST
- Where
- Dallas County, 1.48 mi SSE of Waukee
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 41.600, -93.890
Public reported quarter sized hail.
Hail, Dallas
- When
- June 28, 4:18 PM CST
- Where
- Dallas County, 1.7 mi WSW of Hadden Hill
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 41.610, -93.860
Public reported nickel sized hail.
Funnel Cloud, Hardin
- When
- June 28, 4:20 PM CST
- Where
- Hardin County, 3.29 mi NE of Alden
- Reported by
- Trained Spotter
- Coordinates
- 42.557, -93.490
Trained spotter reported a funnel cloud.
Hail, Polk
- When
- June 28, 4:21 PM CST
- Where
- Polk County, 1.24 mi NW of Clover Hills
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 41.610, -93.770
Public reported half dollar sized hail.
Hail, Polk
- When
- June 28, 4:22 PM CST
- Where
- Polk County, 0.86 mi SW of Windsor Hgts
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 41.590, -93.730
Public reported quarter sized hail.
Hail, Story
- When
- June 28, 4:22 PM CST
- Where
- Story County, 1.1 mi S of Colo
- Measured
- 2 in hail
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 42.004, -93.317
Hail, Polk
- When
- June 28, 4:23 PM CST
- Where
- Polk County, 0.86 mi SE of Urbandale
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.620, -93.710
NWS employee reported quarter sized hail.
Funnel Cloud, Union
- When
- June 28, 4:30 PM CST
- Where
- Union County, 5.46 mi NNW of Afton
- Reported by
- Trained Spotter
- Coordinates
- 41.099, -94.251
Trained spotter reported a funnel cloud.
Hail, Polk
- When
- June 28, 4:30 PM CST
- Where
- Polk County, 1.24 mi NW of Clover Hills
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.610, -93.770
Public reported quarter sized hail.
Thunderstorm Wind, Polk
- When
- June 28, 4:30 PM CST
- Where
- Polk County, 0.52 mi W of Lovington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.650, -93.710
Trained spotter reported six inch diameter tree branches down.
Funnel Cloud, Union
- When
- June 28, 4:36 PM CST
- Where
- Union County, 0.52 mi E of Lorimor
- Reported by
- Public
- Coordinates
- 41.130, -94.060
Public reported a funnel cloud.
Hail, Warren
- When
- June 28, 4:40 PM CST
- Where
- Warren County, 0.68 mi ENE of Indianola
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.375, -93.559
Hail, Marshall
- When
- June 28, 4:45 PM CST
- Where
- Marshall County, Marshalltown
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.050, -92.920
Public reported nickel sized hail.
Funnel Cloud, Union
- When
- June 28, 4:54 PM CST
- Where
- Union County, 0.52 mi E of Lorimor
- Reported by
- Public
- Coordinates
- 41.130, -94.060
Public reported a funnel cloud.
Tornado, Warren
- When
- June 28, 4:54 PM CST to 4:57 PM CST
- Where
- Warren County, 3.24 mi SE of Sandyville to 4.38 mi ESE of Sandyville
- Rating
- EF1
- Path length
- 1.58 mi
- Path width
- 80 yd
- Continued into
- Marion, Ia (DMX)
- Property damage
- $10,000
- Crop damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.335, -93.359
Tornado developed in far eastern Warren County and hit a farmstead along the county line road with Marion County, producing EF1 damage at the site. The tornado then moved into Marion County.
Tornado, Marion
- When
- June 28, 4:57 PM CST to 5:26 PM CST
- Where
- Marion County, 4.27 mi SW of Pleasantville to 1.84 mi SW of Otley
- Rating
- EF1
- Path length
- 16.22 mi
- Path width
- 500 yd
- Property damage
- $75,000
- Crop damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.336, -93.328
Tornado moved into Marion County from Warren County. The tornado remained in rural portions of the county south and east of Pleasantville with the tornado lifting just southwest of Otley. Several rural residences received light damage with much tree damage along the path.
Hail, Tama
- When
- June 28, 5:07 PM CST
- Where
- Tama County, 1.24 mi NW of Gladbrook
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 42.190, -92.720
Media relayed report of half dollar sized hail via social media.
Tornado, Warren
- When
- June 28, 5:18 PM CST to 5:19 PM CST
- Where
- Warren County, 2.28 mi E of New Virginia to 2.78 mi E of New Virginia
- Rating
- EF0
- Path length
- 0.51 mi
- Path width
- 25 yd
- Reported by
- Emergency Manager
- Coordinates
- 41.184, -93.686
A brief tornado developed east of New Virginia and moved through a rural field before lifting.
Hail, Tama
- When
- June 28, 5:19 PM CST
- Where
- Tama County, 0.86 mi NW of Gladbrook
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.190, -92.710
Amateur radio operator reported quarter sized hail.
Funnel Cloud, Warren
- When
- June 28, 5:22 PM CST
- Where
- Warren County, 1.04 mi W of New Virginia
- Reported by
- Trained Spotter
- Coordinates
- 41.180, -93.750
Trained spotter reported a funnel cloud.
Funnel Cloud, Marion
- When
- June 28, 5:25 PM CST
- Where
- Marion County, 1.73 mi SE of Knoxville
- Reported by
- Trained Spotter
- Coordinates
- 41.300, -93.080
Trained spotter reported a funnel cloud.
Thunderstorm Wind, Hardin
- When
- June 28, 5:55 PM CST
- Where
- Hardin County, Iowa Falls Muni Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.470, -93.270
Iowa Falls Airport AWOS recorded a 58 mph wind gust.
Funnel Cloud, Marion
- When
- June 28, 6:08 PM CST
- Where
- Marion County, 0.69 mi N of Pleasantville
- Reported by
- Trained Spotter
- Coordinates
- 41.390, -93.270
Trained spotter reported a funnel cloud.
Hail, Black Hawk
- When
- June 28, 6:10 PM CST
- Where
- Black Hawk County, 0.51 mi E of La Porte City
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 42.320, -92.190
Public reported quarter sized hail via social media.
Funnel Cloud, Tama
- When
- June 28, 7:20 PM CST
- Where
- Tama County, 113.48 mi ENE of Arbor Hill
- Reported by
- Trained Spotter
- Coordinates
- 42.127, -92.366
Trained spotter reported a funnel cloud.
Hail, Taylor
- When
- June 28, 7:34 PM CST
- Where
- Taylor County, 2.51 mi ESE of Bedford
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.650, -94.680
Trained spotter reported golf ball sized hail.
Hail, Taylor
- When
- June 28, 7:50 PM CST
- Where
- Taylor County, 6.4 mi SE of Merle Jct
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.710, -94.500
Trained spotter reported half dollar sized hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Wisconsin, June 28 to 29, 2017$882,000 · EF1 · 24 events
- Tornadoes and Flash Flooding in Illinois, June 28 to 29, 2017$608,000 · EF1 · 17 events
- Tornadoes and Hail in Iowa, June 28 to 29, 20171 injured · EF2 · 13 events
- Tornadoes and Hail in Iowa, June 28, 2017EF2 · 10 events
- Hail and Damaging Wind in Nebraska, June 28 to 29, 2017$830,000 · 2 in hail · 6 events
- Damaging Winds in Wisconsin, June 28, 2017$266,000 · 70 kt wind · 9 events
- Tornadoes and Flash Flooding in Minnesota, June 28 to 29, 2017$148,000 · EF0 · 7 events
- Tornadoes and Flash Flooding in Missouri, June 28 to 29, 2017$10,000 · EF1 · 32 events
- Wildfire in Colorado, June 28 to 30, 2017$50,000 · 1 event
- Lightning Strike in Idaho, June 28, 2017$50,000 · 1 event
- Tornado in Wisconsin, June 28, 2017EF1 · 1 event
- Tornado in Wisconsin, June 28, 2017EF1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706362, 708341, 706364, 706365, 706366, 706367, 709535, 709537, 706368, 708348, 709538, 709539, 706369, 706370, 706371, 709541, 708342, 709542, 706373, 706372, 706374, 707250, 706375, 706376, 706378, 706377, 708346, 706379, 706380, 707251, 706381, 706382, 706383, 706384, 706385, 708339, 706386, 706387, 709543, 709545, and more.